New Mexico, 2014

Drought in New Mexico, April 1 to 30, 2014

April 1 to 30, 2014 · NWS EPZ · 15 events in 15 counties and zones

Another dry month for most of Southern New Mexico helped to increase the coverage of at least Severe(D2) drought to all areas except the extreme south-central.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another dry month for most of Southern New Mexico helped to increase the coverage of at least Severe(D2) drought to all areas except the extreme south-central.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 31, 1:10 PM MST, 10 hours 50 minutes earlier.

Area forecast discussion, Mar 31, 1:10 PM MST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
210 PM MDT MON MAR 31 2014

.SYNOPSIS...
WINDY DAYS WILL CONTINUE THROUGH THURSDAY WITH CRITICAL FIRE
WEATHER CONDITIONS LIKELY AT LEAST THE NEXT COUPLE OF DAYS. A COLD
FRONT WILL PASS THROUGH WEDNESDAY AND DROP HIGHS FOR THURSDAY
ABOUT 5 TO 10 DEGREES. HIGHS TEMPERATURES WILL REBOUND A LITTLE
FRIDAY AHEAD OF NEXT FRONT WHICH WILL MOVE THROUGH SATURDAY. THIS
SYSTEM COULD BRING SOME ISOLATED SHOWERS TO THE REGION ALONG WITH
HIGHS GENERALLY IN THE 60S TO AROUND 70. WARM AND DRY CONDITIONS
EXPECTED TO RETURN SUNDAY INTO MONDAY.

&&

.DISCUSSION...
SPRING PATTERN SETTING UP WITH ALMOST DAILY BREEZY TO WINDY
CONDITIONS EXPECTED FOR THE FORECAST PERIOD AS A COUPLE OF QUICK
MOVING TROUGHS AFFECT THE REGION. WSW FLOW ALOFT AHEAD OF A CUTOFF
LOW MOVING ALONG THE CA COAST WILL DEEPEN AN AREA OF LOW PRESSURE
ACROSS EASTERN NM. EXPECT WINDY CONDITIONS TO DEVELOP DURING THE
AFTERNOON WITH TEMPERATURES WARMING BACK INTO THE UPPER 70S TO
LOWER 80S. CRITICAL FIRE CONDITIONS ARE LIKELY AND A RED FLAG
WARNING HAS BEEN ISSUED. LITTLE CHANGE EXPECTED WEDNESDAY EXCEPT A
LITTLE HIGHER RH'S OVER THE FAR WEST AND TEMPERATURES A FEW
DEGREES COOLER. WINDS WILL BE THE BIGGEST CONCERN AGAIN WITH AN
ADVISORY POSSIBLY BEING NEEDED. AGAIN CRITICAL FIRE CONDITIONS
POSSIBLE MOST AREAS. UPPER TROUGH AXIS WILL MOVE INTO WESTERN
ZONES BY THU MORNING AND ACROSS CWA BY 00Z FRI. MAY SQUEEZE OUT A
FEW RAIN/SNOW SHOWERS IN THE HIGHER TERRAIN OF THE GILA WED
NIGHT/EARLY THU. MOISTURE WILL BE LACKING THOUGH. EXPECT
TEMPERATURES ON BACK SIDE OF THIS SYSTEM FOR THU TO BE ABOUT 5 TO
10 DEGREES COOLER WITH A LITTLE REBOUND EXPECTED FOR FRI.

MODELS IN GOOD AGREEMENT THROUGH FRI...BUT HAVE CONTINUED TO SHOW
SOME DISAGREEMENT FOR WEEKEND INTO EARLY NEXT WEEK. GFS ENSEMBLES
ACTUALLY IN VERY GOOD AGREEMENT WHICH IS CHANGE FROM YESTERDAY.
12Z ECMWF HAS TRENDED TOWARD THE FASTER MORE OPEN WAVE SOLUTION
THE GFS HAS BEEN ADVERTISING FOR DAYS NOW. DUE TO THE ERRATIC
SOLUTIONS OF THE ECMWF AND GOOD CONSISTENCY IN THE DETERMINISTIC
GFS...HAVE LEANED TOWARD THE GFS SOLUTION WITH THE NEXT TROUGH
PASSING THROUGH SAT. THERE IS SOME MID LEVEL MOISTURE AROUND...AND
A LITTLE INSTABILITY...ESPECIALLY HIGHER ELEVATIONS...SO HAVE
INCLUDED SOME 10 POPS FOR SAT. HIGHS SAT GENERALLY IN THE MID 60S
TO LOWER 70S AND AGAIN STARTING TO WARM BACK UP SUN INTO MON.
THERE WILL BE A NNW ALOFT IN PLACE DURING THIS TIME...SO DID NOT
GO QUITE AS WARM AS THE GFS INDICATING...BUT SHOULD STILL SEE SOME
WARMING OCCUR.

&&

.AVIATION...VALID 01/00Z-02/00Z.
VFR THRU THE PERIOD WITH WIND 220-250/15-20 KTS TIL AROUND 02Z
THIS EVENING. WINDS DIMINISHING TO 5-10KTS OVERNIGHT...THEN
BECOMING WEST TO SOUTHWEST INCREASING TO 20-25KTS G35KTS TUESDAY
AFTERNOON. VSBY GENERALLY P6SM EXCEPT LOCALLY 2-4SM IN BLDU UNTIL
AROUND 02Z TUESDAY EVENING. CIGS SKC-SCT250 THRU THE PERIOD.

&&

.FIRE WEATHER...
BREEZY THIS EVENING THEN MAINLY CLEAR OVERNIGHT WITH LIGHTER WINDS.
SEASONABLY WARM AND DRY TUESDAY AND WEDNESDAY WITH BREEZY TO WINDY
CONDITIONS. WINDS ALOFT WILL BECOME STRONGER TUESDAY AND WEDNESDAY
AS AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST. THE INCREASED
WINDS ALOFT AND STRONGER GRADIENT WINDS CAUSED BY A LEE-SIDE TROUGH
OVER EASTERN NEW MEXICO WILL BRING 20-FOOT WINDS TO ABOVE CRITICAL
FIRE WEATHER CRITERIA FOR TUESDAY AFTERNOON...AND PROBABLY AGAIN FOR
WEDNESDAY. A RED FLAG WARNING IS IN EFFECT FOR TUESDAY AFTERNOON.
STRONG WINDS ARE LIKELY AGAIN THURSDAY. MINIMUM RELATIVE HUMIDITY
WILL REMAIN BELOW 15 PERCENT OVER MOST OF THE AREA THROUGH WEDNESDAY
BUT MAY CLIMB INTO THE UPPER TEENS THURSDAY AS COOLER AIR MOVES IN
BEHIND A PACIFIC COLD FRONT. NO SIGNIFICANT PRECIPITATION IS
EXPECTED THROUGH THE END OF THE WEEK...BUT ISOLATED SHOWERS ARE
POSSIBLE IN THE GILA REGION THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 81  54  81  53  79 /   0   0   0   0   0
SIERRA BLANCA           79  50  80  49  78 /   0   0   0   0   0
LAS CRUCES              79  47  79  46  74 /   0   0   0   0   0
ALAMOGORDO              77  48  79  47  73 /   0   0   0   0   0
CLOUDCROFT              57  36  59  35  53 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   74  45  76  44  70 /   0   0   0   0   0
SILVER CITY             70  46  71  45  64 /   0   0   0   0   0
DEMING                  79  42  79  41  72 /   0   0   0   0   0
LORDSBURG               78  39  77  40  70 /   0   0   0   0   0
WEST EL PASO METRO      80  51  80  50  80 /   0   0   0   0   0
DELL CITY               81  47  82  43  81 /   0   0   0   0   0
FORT HANCOCK            84  48  84  47  82 /   0   0   0   0   0
LOMA LINDA              75  49  76  48  73 /   0   0   0   0   0
FABENS                  82  49  82  48  80 /   0   0   0   0   0
SANTA TERESA            80  46  80  45  77 /   0   0   0   0   0
WHITE SANDS HQ          80  54  80  52  76 /   0   0   0   0   0
JORNADA RANGE           78  40  80  38  74 /   0   0   0   0   0
HATCH                   79  44  80  43  75 /   0   0   0   0   0
COLUMBUS                81  47  79  46  74 /   0   0   0   0   0
OROGRANDE               78  51  80  49  77 /   0   0   0   0   0
MAYHILL                 65  47  66  46  66 /   0   0   0   0   0
MESCALERO               68  36  68  35  63 /   0   0   0   0   0
TIMBERON                66  41  68  40  62 /   0   0   0   0   0
WINSTON                 69  38  71  35  65 /   0   0   0   0   0
HILLSBORO               74  43  74  42  68 /   0   0   0   0   0
SPACEPORT               76  46  77  45  72 /   0   0   0   0   0
LAKE ROBERTS            68  40  69  34  59 /   0   0   0   0   0
HURLEY                  72  42  73  41  66 /   0   0   0   0   0
CLIFF                   71  36  72  35  71 /   0   0   0   0   0
MULE CREEK              69  25  69  27  64 /   0   0   0   0   0
FAYWOOD                 74  41  74  40  66 /   0   0   0   0   0
ANIMAS                  78  43  77  42  73 /   0   0   0   0   0
HACHITA                 80  41  81  40  73 /   0   0   0   0   0
ANTELOPE WELLS          77  42  77  41  76 /   0   0   0   0   0
CLOVERDALE              74  41  74  40  69 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM TO 8 PM MDT TUESDAY FOR NMZ110>113.

TX...RED FLAG WARNING FROM 1 PM TO 8 PM MDT TUESDAY FOR TXZ055-056.

&&

26/21
Hazardous weather outlook, Mar 31, 5:24 AM MST, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
624 AM MDT MON MAR 31 2014

NMZ401>417-TXZ418>424-011215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
624 AM MDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

BREEZY TO WINDY THIS AFTERNOON WITH WEST WINDS GUSTING TO 40 MPH
OVER A FEW AREAS...ESPECIALLY ALONG EASTERN MOUNTAIN SLOPES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BREEZY TO WINDY ON TUESDAY WITH WEST WINDS GUSTING AROUND 40 MPH IN
THE AFTERNOON. STRONGER WINDS EXPECTED WEDNESDAY AND THURSDAY WITH
WEST WINDS GUSTING TO NEAR 50 MPH RESULTING IN A FEW AREAS OF
BLOWING DUST AND LOWERED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought during the month of April. The Cooperative Observer at Gila Hot Springs reported 0.62 inches of precipitation which was 0.17 inches above normal.

Drought, Southern Gila Highlands/Black Range

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The western half of the zone started the month in Severe(D2) drought and the eastern half was put in on April 15th.

Drought, Southern Gila Foothills/Mimbres Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought during the month.

Drought, Southwest Desert/Lower Gila River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought persisted through the month of April. The Cooperative Observer at Redrock reported 0.23 inches of precipitation which was 0.12 inches below normal.

Drought, Lowlands of the Bootheel

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought was reported across the western half of the zone while Extreme(D3) drought remained over the eastern half. There was no precipitation reported by the Cooperative Observer in Animas. The average precipitation for April is 0.20 inches.

Drought, Uplands of the Bootheel

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the entire month.

Drought, Southwest Desert/Mimbres Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the northern half of the zone while Extreme(D3) drought remained in place for the south. The Deming ASOS reported 0.20 inches of precipitation which was 0.02 inches above normal.

Drought, Northern Dona Ana County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Only the southern half of the zone started in Severe(D2) drought, but on April 15th, the entire zone was put into the Severe category. The Cooperative Observer at the Jornada Range reported no precipitation which was 0.22 inches below normal.

Drought, Southern Dona Ana County/Mesilla Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Severe(D2) drought continued for all areas except the far southeast where Moderate(D1) drought persisted. The Cooperative Observer at New Mexico State University reported no precipitation which was 0.21 inches below normal.

Drought, Central Tularosa Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The eastern half of the zone started the month in Severe(D2) drought and the western half was placed into the category on April 15th. The White Sands National Monument Cooperative Observer reported 0.12 inches of precipitation which was 0.17 inches below normal.

Drought, Southern Tularosa Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

The northern half of the zone remained in Severe(D2) drought through the month. The Cooperative Observer in Orogrande reported 0.38 inches of precipitation which was 0.09 inches above normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Extreme(D3) drought remained in place across the southern half of the zone while Severe(D2) drought continued for the northern half. The Cooperative Observer at Mountain Park received 0.42 inches of precipitation in April which was 0.18 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought remained in place for the northern half of the zone while the south remained in Extreme(D3) drought during the month of April. The Cooperative Observer in Cloudcroft reported 0.30 inches of precipitation which was 0.51 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Extreme(D3) drought continued through the month across the entire zone.

Drought, Otero Mesa

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern half of the zone remained in Severe(D2) drought through the month of April, the south was in Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511251, 511252, 511253, 511254, 511255, 511256, 511257, 511258, 511259, 511260, 511261, 511380, 511382, 511383, 511384.